Tricky stuff this Armour

Since starting armour last November it's been far from smooth sailing. I am currently on 1.5 grains split into two doses. I take the first dose according to CT3M as although my morning cortisol level is fine I have low cortisol in the day and also low DHEA/cortisol ratio (according to my 24 hr saliva test) I am taking herbal adrenal support as well as the usual thyroid/adrenal vitamins. My latest results show a TSH 0.14 (0.99-4.2), FT4 12.1 (12-22) and FT3 4.2 (3.2-6). I understand that T3 meds can drop your T4 but I just feel awful. Hair still falling out, struggling to get going in the morning, brain fog, terrible anxiety, a few palpitations and alarmingly low mood at times. I have also lost more weight. All other bloods are within range apart from low lymphocytes. So, I am wondering now whether to add in 25mcg of T4 to try and bring up my FT4. I have read that most thyroid experts will aim for the FT4 and FT3 to be in the upper ranges, but I can't see how I can achieve that with out giving myself more side effects on Armour and getting even thinner. If I do decide to add in T4 is 25 mcg a reasonable dose or should I persevere with armour and stay on this dose longer? I would appreciate your opinions/experiences on this. Thanks everyone

4 Replies

oldestnewest
  • Frazzie, it's a tricky one and I think you may have to experiment a little to sort this out. Palpitations and anxiety can be due to under and over medication. Your FT3 is quite low so I would try increasing Armour by half a grain first. If that increases weight loss, palpitations and anxiety then it may be that the proportions of T4:T3 in Armour don't suit you and you should cut back to 1 or 1.5 grains and add in the 25mcg T4.

  • Hi Clutter-Thanks for responding. That sounds like a good idea. In your opinion is it possible to raise T4 using Armour alone and does it take longer than raising T3? I will try raising by a 1/4 grain increments as I do seem to be very sensitive to dose changes. Interestingly I don't recall having such low mood whilst on Levo, but never felt well on it hence the change. I really thought that Armour was going to solve all my symptoms and it may well given time. Interestingly I was taking 21/2 grains about 3 weeks ago (I was given wrong TSH result over the phone) and I reduced the dose back to 11/2 grains and after a week felt really well but it only lasted 4 days? It's not easy getting it right thats for sure.

  • Frazzie, if you felt well on 2.5 grains maybe it is a dose increase you need. It's usually recommended to start low and increase by half a grain every two weeks and then hold at 2 grains for 4-6 weeks and have a blood test to check levels, mainly to ensure FT3 remains within range. Raising Armour dose will usually increase T4 and T3 but don't worry about T4 being low, it often is when taking T3 as oral T3 bypasses the need for high levels of T4 for conversion to T3.

    I have always found that T3 takes a lot longer than TSH and T4 to respond to dose adjustments.

  • I doubt it's the low T4 making you feel bad. It's more likely to be the low T3. Yours is low enough to cause symptoms. After all, there are lots of us living very well with no t4 at all, on T3 only. If you get hung up about your T4 levels, you might miss your 'sweet spot' with the Armour.

You may also like...